Catastrophic Complications of Intravenous Line Flushing with Unfractionated Heparin
Giuseppe Colucci, Maximilian Jahns, Tobias Silzle, Lorenzo Alberio
.
DOI: 10.4236/ijcm.2012.31007   PDF   HTML   XML   4,998 Downloads   9,484 Views  

Abstract

Heparin-induced thrombocytopenia (HIT) is a clinicopathologic syndrome because diagnosis is based on both clinical symptoms and laboratory data. We report a patient with multiple thromboembolic complications after daily flushing of intravenous line with small amounts of unfractionated heparin (UFH). At day 7 bilateral hemorrhagic infarction of the adrenal glands was misdiagnosed as adrenal adenoma. On day 10 thrombocytopenia was noted and the next day a myocardial infarction complicated by a left ventricular thrombus was diagnosed. On day 12, HIT was suspected. The pre-test probability for HIT according to the 4T-score was high (8/8 points) and detection of antibodies directed against the PF4/heparin-complex by particle gel immunoassay (Titer 1:1024) and ELISA (O.D. 2.784) was strongly positive. HIT can be induced by iv-line flushes with UFH. Arterial and venous thrombotic complications can be present before a clear platelet drop can be recognised.

Share and Cite:

G. Colucci, M. Jahns, T. Silzle and L. Alberio, "Catastrophic Complications of Intravenous Line Flushing with Unfractionated Heparin," International Journal of Clinical Medicine, Vol. 3 No. 1, 2012, pp. 36-39. doi: 10.4236/ijcm.2012.31007.

Conflicts of Interest

The authors declare no conflicts of interest.

References

[1] T. E. Warkentin, et al., “Heparin-Induced Thrombocytopenia in Patients Treated with Low-Molecular-weight Heparin or Unfractionated Heparin,” The New England Journal of Medicine, Vol. 332, No. 20, 1995, pp. 1330-1335. doi:10.1056/NEJM199505183322003
[2] A. Greinacher, et al., “Heparin-Induced Thrombocytopenia: A Stoichiometry-Based Model to Explain the Differing Immunogenicities of Unfractionated Heparin, Low-Molecular-Weight Heparin, and Fondaparinux in Different Clinical Settings,” Thrombosis Research, Vol. 122, No. 2, 2008, pp. 211-220. doi:10.1016/j.thromres.2007.11.007
[3] L. Chilver-Stainer, B. Lammle and L. Alberio, “Titre of Anti-Heparin/PF4-Antibodies and Extent of in Vivo Activation of the Coagulation and Fibrinolytic Systems,” Thrombosis and Haemostasis, Vol. 91, No. 2, 2004, pp. 276-282.
[4] T. E. Warkentin, et al., “Treatment and Prevention of Heparin-Induced Thrombocytopenia: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines (8th Edition),” Chest, Vol. 133, Supplement 6, 2008, pp. 340S-380S. doi:10.1378/chest.08-0677
[5] T. E. Warkentin, “Heparin-Induced Thrombocytopenia: Pathogenesis and Management,” British Journal of Haematology, Vol. 121, No. 4, 2003, pp. 535-555. doi:10.1046/j.1365-2141.2003.04334.x
[6] G. K. Lo, et al., “Evaluation of Pretest Clinical Score (4 T's) for the Diagnosis of Heparin-Induced Thrombocytopenia in Two Clinical Settings,” Journal of Thrombosis and Haemostasis, Vol. 4, No. 4, 2006, pp. 759-765. doi:10.1111/j.1538-7836.2006.01787.x
[7] T. E. Warkentin and N. M. Heddle, “Laboratory Diagnosis of Immune Heparin-Induced Thrombocytopenia,” Current Hematology Reports, Vol. 2, No. 2, 2003, pp. 148-157.
[8] L. Alberio, et al., “Rapid Determination of Anti-Heparin/ Platelet Factor 4 Antibody Titers in the Diagnosis of Heparin-Induced Thrombocytopenia,” The American Journal of Medicine, Vol. 114, No. 7, 2003, pp. 528-536. doi:10.1016/S0002-9343(03)00080-9
[9] H. Stricker, et al., “Heparin-Dependent in Vitro Aggregation of Normal Platelets by Plasma of a Patient with Heparin-Induced Skin Necrosis: Specific Diagnostic Test for a Rare Side Effect,” The American Journal of Medicine, Vol. 85, No. 5, 1988, pp. 721-724. doi:10.1016/S0002-9343(88)80250-X
[10] A. Clauss, “Rapid Physiological Coagulation Method in Determination of Fibrinogen,” Acta Haematologica, Vol. 17, No. 4, 1957, pp. 237-246. doi:10.1159/000205234
[11] M. Tschudi, B. Lammle and L. Alberio, “Dosing Lepirudin in Patients with Heparin-Induced Thrombocytopenia and Normal or Impaired Renal Function: A Single-Center Experience with 68 Patients,” Blood, Vol. 113, No. 11, 2009, pp. 2402-2409. doi:10.1182/blood-2008-07-162271
[12] T. E. Warkentin, et al., “Impact of the Patient Population on the Risk for Heparin-Induced Thrombocytopenia,” Blood, Vol. 96, No. 5, 2000, pp. 1703-1708.
[13] G. M. Arepally and T. L. Ortel, “Clinical Practice. Heparin-Induced Thrombocytopenia,” The New England Journal of Medicine, Vol. 355, No. 8, 2006, pp. 809-817. doi:10.1056/NEJMcp052967
[14] A. Greinacher, et al., “Clinical Features of Heparin-Induced Thrombocytopenia Including Risk Factors for thrombosis. A retrospective Analysis of 408 Patients,” Thrombosis and Haemostasis, Vol. 94, No. 1, 2005, pp. 132-135.

Copyright © 2022 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.